Interferon-g (IFN-g) therapy has been shown to have antifibrotic, anti-inflammatory and antimicrobial activity. Promising results were initially reported in a preliminary trial in patients with idiopathic pulmonary fibrosis (IPF) treated with long-term IFN-g and low-dose prednisolone.(1) However, a subsequent randomized placebo-controlled trial did not show any survival benefit with the use of IFN-gamma.(2) In addition, several articles describe potential harm with the use of IFN-gamma in animal models as well as humans.(3) We add to this literature by describing a case of acute respiratory failure after a single dose of IFN-gamma for treatment of IPF.
A 77-year-old man presented with 3 months of increasing exertional dyspnea and mild cough. Past medical history included only mild hypertension and well-controlled gastroesophageal reflux disease. Chest x-ray, pulmonary function tests, and high-resolution CT scan were all suggestive of IPF. Transbronchial lung biopsy demonstrated usual interstitial pneumonitis; bronchoalveolar lavage cultures for bacteria, AFB, and fungi were negative. IFN-gamma therapy was initiated two months after bronchoscopy (nine months after symptom onset). Within hours after administration of the first dose of IFN-gamma, the patient experienced generalized arthralgias, chills, nausea, and increasing dyspnea. The patient’s condition worsened over the next three days and he required admission for rapidly progressive hypoxia. On admission, his arterial blood gas revealed a pO2 of 69 on facemask with 50% FiO2. CT scan showed bilateral ground-glass opacities and architectural distortion from IPF. Pulmonary embolus was excluded, blood and sputum bacterial cultures were negative, and serologies for S. pneumoniae and L. pneumophila were negative. Echocardiogram revealed preserved left ventricular systolic function. Despite high-dose steroids, broad-spectrum antibiotics, cessation of IFN-gamma and empiric diuresis, the patient died of hypoxemic respiratory failure within four days of admission (seven days after his IFN-gamma dose). Autopsy revealed chronic and fibrosing interstial pneumonitis, severe honeycombing, as well as early and late diffuse alveolar damage.
The temporal association of drug administration with the onset of symptoms, the rapidity of hypoxemia, ground-glass changes on CT, and early diffuse alveolar damage by autopsy suggest the cause of death may be drug toxicity from IFN-gamma in the setting of severe IPF. Though it is difficult to discern to what extent our patient’s deterioration was from drug toxicity versus a rapidly worsening course of IPF, a recent case series describes four patients with IPF developing acute respiratory failure after IFN-gamma therapy.(3) Unlike our patient, all four were on concomitant glucocorticoids. Similar to our patient, all four had advanced disease prior to initiation of IFN-gamma. Only one of these cases described a similar fulminant clinical deterioration; however, no autopsy was performed on that patient. The potential mechanism of IFN-gamma-related lung injury, the relative frequency of its occurrence, and effective treatment are to date unknown.
We believe our patient expired due to an acute lung injury from a single dose of IFN-gamma. Therefore, in the absence of more data depicting the benefit of IFN-gamma therapy for IPF, we caution against its use, especially in those patients with rapidly progressive disease.
J. Singh, None.